Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 220, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 28, 2020, 10:34 PM CDT for Stanton County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2020, 10:34 PM CDT (03:34 UTC)
- Expired
- Aug 28, 2020, 10:59 PM CDT
- In force
- 25 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 10:57 PM CDT | HAIL 1 | 3 W Johnson City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1375 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 2819 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
278
WUUS53 KDDC 290334
SVRDDC
KSC187-290415-
/O.NEW.KDDC.SV.W.0220.200829T0334Z-200829T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1034 PM CDT Fri Aug 28 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Stanton County in southwestern Kansas...
* Until 1115 PM CDT.
* At 1034 PM CDT, a severe thunderstorm was located near Manter,
moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Manter and The Saunders Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3774 10204 3773 10173 3749 10181 3747 10204
TIME...MOT...LOC 0334Z 191DEG 17KT 3753 10193
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
902
WWUS53 KDDC 290350
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1050 PM CDT Fri Aug 28 2020
KSC187-290415-
/O.CON.KDDC.SV.W.0220.000000T0000Z-200829T0415Z/
Stanton KS-
1050 PM CDT Fri Aug 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN STANTON COUNTY...
At 1050 PM CDT, a severe thunderstorm was located near Manter, moving
north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Manter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3774 10204 3773 10173 3749 10181 3754 10204
TIME...MOT...LOC 0350Z 191DEG 17KT 3761 10191
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN948
WWUS53 KDDC 290359
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1059 PM CDT Fri Aug 28 2020
KSC187-290409-
/O.CAN.KDDC.SV.W.0220.000000T0000Z-200829T0415Z/
Stanton KS-
1059 PM CDT Fri Aug 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STANTON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3774 10204 3773 10173 3749 10181 3754 10204
TIME...MOT...LOC 0357Z 191DEG 17KT 3766 10190
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 5:55 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Aug 28, 5:55 PM CDT, 4 hours 39 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 555 PM CDT Fri Aug 28 2020 ...updated aviation... .SHORT TERM...(This afternoon through Saturday) Issued at 1142 AM CDT Fri Aug 28 2020 Another hot afternoon in store pushing highs into the mid to upper 90s and some breaking the 100 degree mark near the Oklahoma state line. An approaching cold front is approaching the CWA out of northeastern Colorado and northwest Kansas later this evening after sunset and into the overnight hours. The gradient has slackened and filled the leeside trough that has affected the CWA this past week, allowing for light southwest to westerly winds less than 10 mph ahead of the aforementioned frontal boundary. The upper level ridge has weakened and broke down pushing eastward allowing for the approaching trough to make its way out of the Pacific northwest and across the Rockies. Cold frontal passage later tonight looks to be between the hours of 8-11PM northwest to southeast across the CWA bringing in cooler temperatures and gusty north to northeast winds. Increasing clouds this afternoon will give way to mainly cloudy skies overnight with increasing thunderstorm chances behind the aforementioned front. Being on the cool side of the boundary, expect any severe weather to be minimal at best with damaging winds the main threat associated with MCS type weather. A marginal risk for severe is draped across the CWA, but the greatest chances will be for northwestern and western counties as these storms make there way out of eastern Colorado. Instability at this time, looks to be marginal at best and the risk and certainty is quite low for these to occur. Any storms overnight will push out of the CWA south and eastward before sunrise Saturday morning giving way to low clouds and upslope northeast winds up to 20 mph. Morning low temperatures Saturday morning will mainly be in the 60s and pushing near 70 for south central Kansas depending on the speed of the frontal boundary. With the extended cloud cover and cooler air behind the front coupled with upslope northeast flow, afternoon high temperatures will struggle to reach the 80 degree mark with much of the CWA in the mid to upper 70s. Expect another shortwave and round of thunderstorm chances later in the evening time frame for Saturday and overnight through Sunday morning with the greatest chances for southern counties south of the Hwy 50-56 corridors. Severe weather is also possible, especially with a slight risk across south central Kansas due to some warmer temperatures and more sun than further west and north impacted more by the upslope conditions. Instability still is questionable and with the cooler air, the main threats still look to be mainly with damaging winds but isolated larger hail can't be ruled out at this time. Otherwise, expect a cool overnight into Sunday morning seeing temperatures in the low 60s for much of the CWA with any lingering storms pushed well to the east and southeast by sunrise. More active weather to start the long term forecast for the end of the weekend and into the next work week as well expected more rainfall and even cooler temperatures behind another stronger cold front. .LONG TERM...(Saturday night through Friday) Issued at 105 PM CDT Fri Aug 28 2020 A stronger cold will push through supported by another shortwave Sunday evening, bringing another round of storms and gusty northerly winds with even cooler temperatures. Morning lows will be in the low to mid 50s Monday morning slowly pushing into the mid to upper 50s towards the end of the long term forecast. Afternoon highs will be in the low to mid 70s Monday and Tuesday before pushing back over 80 by mid week and towards the weekend. A couple more shortwaves will push through the mid week time frame associated with the long wave pattern bringing in the upper level southwest flow for the high plains. Severe weather looks to be marginal once again Sunday evening but too far out to tell with any certainty beyond that point. Rainfall amounts still do not look impressive during the entire event with flooding concerns pretty limited at this point. Otherwise, expect a warming and dry trend through the end of next work week as upper level ridging builds in across the Rockies behind the exiting aforementioned long wave trough. Surface high pressure will build off the Colorado Rockies with leeside troughing development brining back in the warmer southerly low level flow. Fall will be in the air starting in the short term over the weekend with even more so for next week and not seeing any strong warmup over the long term period staying in the low to mid 80 temperature range as we move into the month of September. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 555 PM CDT Fri Aug 28 2020 VFR is expected to prevail for this evening. NNE winds of 10-20 kts will prevail in the wake of a front later tonight. Post frontal precipitation is not expected until the overnight hours. Associated MFVR cigs is expected with this precipitation. This is particularly true during the 06-12Z time frame. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 78 61 87 / 50 40 40 10 GCK 64 77 61 88 / 50 40 40 10 EHA 65 79 63 92 / 50 40 50 10 LBL 66 79 62 92 / 50 40 50 10 HYS 65 78 60 84 / 40 40 30 20 P28 70 79 64 85 / 40 40 50 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Sugden
Hazardous weather outlook, Aug 28, 3:18 AM CDT, 19 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 318 AM CDT Fri Aug 28 2020 KSZ030-031-043>046-061>066-074>081-084>090-290830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 318 AM CDT Fri Aug 28 2020 /218 AM MDT Fri Aug 28 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to marginally severe thunderstorms will be possible late this afternoon through tonight across west central, southwest, and portions of central Kansas. The strongest storms will be capable of producing up to quarter size hail and gusty winds up to 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- There is a marginal risk for severe thunderstorms Saturday and Sunday with large hail and damaging winds the main hazards. Periods of heavy rainfall will increase the potential for localized flooding with thundestorms early Saturday. Days 2-7 Hazards ---------------- * Saturday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Sunday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through this evening generally west of a Dighton to Dodge City to Ashland line. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Aug 28, 10:20 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1020 PM CDT Fri Aug 28 2020
KSZ061-074-290400-
Stanton KS-Hamilton KS-
1020 PM CDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON...
NORTHWESTERN GRANT AND STANTON COUNTIES UNTIL 1100 PM CDT/1000 PM
MDT/...
At 1020 PM CDT/920 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Manter, moving northeast at 25 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Johnson City, Manter and The Saunders Elevator.
LAT...LON 3782 10204 3792 10202 3771 10156 3762 10152
3758 10153 3741 10204
TIME...MOT...LOC 0320Z 229DEG 22KT 3753 10197
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 10:20 PM CDT | Special Weather Statement | DDC | Stanton | 40 min |
| Aug 28, 10:55 PM CDT | Special Weather Statement | DDC | Hamilton | 65 min |
| Aug 28, 10:58 PM CDT | Special Weather Statement | DDC | Stanton | 47 min |
| Aug 28, 11:17 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 29 min |
| Aug 28, 11:27 PM CDT | Special Weather Statement | DDC | Kearny | 48 min |
| Aug 28, 11:46 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 29 min |
| Aug 28, 11:54 PM CDT | Special Weather Statement | DDC | Trego | 66 min |
| Aug 29, 12:03 AM CDT | Special Weather Statement | DDC | Lane, Scott | 57 min |
| Aug 29, 12:10 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Kearny | 41 min |
| Aug 29, 12:17 AM CDT | Special Weather Statement | DDC | Kiowa | 43 min |
| Aug 29, 12:50 AM CDT | Special Weather Statement | DDC | Finney, Lane | 55 min |
| Aug 29, 1:01 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness, Scott | 44 min |
| Aug 29, 1:12 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 32 min |
| Aug 29, 1:19 AM CDT | Special Weather Statement | DDC | Ellis, Trego | 41 min |
| Aug 29, 1:22 AM CDT | Special Weather Statement | DDC | Barber | 53 min |
| Aug 29, 1:39 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 39 min |
| Aug 29, 1:54 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 51 min |
| Aug 29, 2:16 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Edwards, Kiowa, Pratt, Stafford | 40 min |
| Aug 29, 2:38 AM CDT | Special Weather Statement | DDC | Ellis, Hodgeman, Pawnee, Rush | 37 min |
| Aug 29, 2:57 AM CDT | Special Weather Statement | DDC | Barber, Comanche, Pratt, Stafford | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.